Virginia, 2011

Winter Weather in Virginia, January 6 to 8, 2011

January 6 to 8, 2011 · NWS RLX · 2 events in 2 counties and zones

Several rounds of snow showers were associated with the arrival of colder air from late Thursday evening the 6th into Saturday evening the 8th. The snow showers were the heaviest overnight Friday night, which was late on the 7th into the early hours of the 8th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Several rounds of snow showers were associated with the arrival of colder air from late Thursday evening the 6th into Saturday evening the 8th. The snow showers were the heaviest overnight Friday night, which was late on the 7th into the early hours of the 8th. The old December snow pack had mostly melted by New Years Day. This 48 hour episode brought new snow accumulations of 3 to 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 6, 3:58 PM EST, 7 hours 2 minutes earlier.

Area forecast discussion, Jan 6, 3:58 PM EST, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EST THU JAN 6 2011

.SYNOPSIS...
A COLD FRONT WILL BRING A ROUND OF SNOW TO ALL LOCATIONS TONIGHT
INTO FRIDAY MORNING. SCATTERED SNOW SHOWERS WILL CONTINUE THROUGH
THE WEEKEND WITH COLDER TEMPERATURES.

&&

.NEAR TERM /THROUGH FRIDAY/...
COLD FRONT DRAPED FROM ONTARIO INTO OHIO AND KENTUCKY WILL CONTINUE
MOVING TO THE EAST DURING THE EVENING AND OVERNIGHT HOURS. A QUICK
HALF INCH OF ACCUMULATION COULD OCCUR INITIALLY AS VISIBILITIES HAVE
DROPPED BETWEEN ONE HALF AND ONE MILE AT THE FRONT ITSELF. SNOW
SHOWERS WILL CONTINUE AFTER THE FRONTAL PASSAGE ITSELF. THERE SHOULD
NOT BE A SIGNIFICANT TEMPERATURE DROP OR WIND SHIFT WITH THE FRONTAL
PASSAGE ITSELF...ALTHOUGH COLDER AIR WILL WORK IN AS AN UPPER LOW
DROPS TO THE SOUTHEAST FROM CANADA. LOWS WILL BOTTOM OUT IN THE
UPPER TEENS AND LOWER 20S TONIGHT...WITH ONLY A FEW DEGREE RISE FOR
FRIDAY. BY NOON TOMORROW HIGHEST POPS FOR SNOW SHOWERS SHOULD REMAIN
ACROSS THE EASTERN THIRD OF COUNTIES...WITH LESS COVERAGE FARTHER TO
THE WEST. AT THIS POINT...WILL MAKE NO CHANGES TO THE WINTER WEATHER
ADVISORIES. HOWEVER...LATEST MODELS HAVE TRENDED TOWARDS ANOTHER
IMPULSE COMING THROUGH AND TRIGGERING ANOTHER ROUND OF SNOW SHOWERS
ACROSS THE SOUTHERN COALFIELDS FRIDAY AFTERNOON. IF THIS IS THE
CASE...ADVISORIES MAY NEED TO BE EXTENDED IN TIME.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
FRIDAY NIGHT MAY HAVE A BIT OF A LULL IN SNOW SHOWER COVERAGE BEFORE
ANOTHER REINFORCING SHORTWAVE ARRIVES SATURDAY MORNING. HAVE
DECREASED POPS AREAWIDE FRIDAY NIGHT...BUT KEPT LIKELY POPS GOING IN
THE HIGHER ELEVATIONS ON SATURDAY...WITH SCATTERED SNOW SHOWERS
CONTINUING ELSEWHERE. ALTHOUGH WESTERLY WINDS WILL PERSIST
THROUGHOUT THE PERIOD...REDUCED MOISTURE SHOULD RESULT IN A GRADUAL
DECREASE IN SNOW SHOWER COVERAGE SATURDAY NIGHT INTO SUNDAY. WITH
UPPER LEVEL FLOW REMAINING NORTHWESTERLY...THERE WILL BE LITTLE
RELIEF FROM THE COLDER TEMPERATURES...WITH DAYTIME HIGHS IN THE
UPPER TEENS AND 20S...AND OVERNIGHT TEMPERATURES IN THE TEENS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE FORECAST PERIOD BEGINS WITH GFSE/ECMWF/CANADIAN AGREEMENT THAT
THE AREA WILL IN A WEST-NORTHWESTERLY FLOW IN BETWEEN A TROUGH ACROSS
NEW ENGLAND AND A RIDGE ACROSS THE UPPER MIDWEST. A SURFACE HIGH
WILL BE CENTERED ALONG THE OH/WV/KY TRI-STATE WITH A DRY FORECAST
ACROSS THE AREA SUNDAY NIGHT INTO EARLY MONDAY.

12Z RUNS OF THE GFS/ECMWF/CANADIAN ALL SHOW A SHORT WAVE TROUGH
CROSSING THE GULF STATES ALONG WITH A LOW UNDERGOING CYCLOGENESIS
ACROSS THE NORTHERN GULF. THIS SYSTEM WILL SERVE TO ADVECT GULF
MOISTURE INTO THE CAROLINAS TUESDAY INTO WEDNESDAY AS THE SYSTEM
DEVELOPS INTO A MID-ATLANTIC COASTAL LOW. LOCALLY...UNCERTAINTY
ENTERS THE FORECAST WITH REGARDS TO THE NORTHWEST EXTENT OF THE
MOISTURE ASSOCIATED WITH THIS SYSTEM. CHC POPS ARE INTRODUCED SOUTH
AND WEST OF BECKLEY EARLY ON MONDAY WITH CHC POPS EXTENDING
NORTHWARD INTO NORTH CENTRAL WV AND THE EASTERN WV MOUNTAINS AS THE
SYSTEM MOVES UP THE COAST THROUGH TUESDAY. WITH THIS IN MIND...THERE
IS THE POTENTIAL FOR ACCUMULATING SNOW WITH THIS SYSTEM ACROSS THE
HIGHER TERRAIN OF THE EASTERN COUNTIES IN THE APPALACHIANS. WITH
FORECAST STILL SEVERAL DAYS OUT AND ONLY CHC POPS...HAVE LEFT
MENTION OUT OF THE HWO AT THIS TIME.

IN THE WAKE OF THE COASTAL LOW THE AREA WILL BE IN A NORTHWESTERLY
LOW-LEVEL FLOW WITH THE ONGOING CHC OF SNOW SHOWERS ON WEDNESDAY.
HIGH PRESSURE WILL BUILD IN FROM THE WEST ON THURSDAY...DRYING OUT
THE AREA.

FOR TEMPS...HAVE IN MIND THAT THE AO AND NAO ARE FORECAST TO TREND
FURTHER BELOW NEGATIVE...LEADING TEMPS FORECAST AT AROUND 10 DEGREES
BELOW NORMAL THROUGHOUT THE EXTENDED PERIOD.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
A COLD FRONT WILL APPROACH FROM THE WEST TONIGHT...SPREADING LIGHT
SNOW TO THE TERMINALS. A BLEND OF WRF-NMM/HRRR GUIDANCE WAS USED TO
TIME SNOW WITH IT FIRST REACHING KPKB AT 23Z...REACHING KCKB-KHTS
AROUND 01Z...KCRW-KEKN AT 02Z...AND KBKW AROUND 04Z. MVFR
VISIBILITIES WITH SNOW CAN BE EXPECTED INITIALLY...BECOMING IFR
OVERNIGHT. VISIBILITIES IN BURSTS OF MODERATE SNOW FROM 06Z-12Z
MAY DROP TO LIFR BRIEFLY...ESPECIALLY AT KEKN. MVFR CEILINGS CAN
BE EXPECTED AS SNOW REACHES THE LOWLAND TERMINALS...PREVAILING
THROUGH THE FORECAST PERIOD. ACROSS THE MOUNTAIN
RIDGES...UPSLOPING WILL CONTRIBUTE TO MORE PERSISTENT IFR AND LOWER
VISIBILITIES AND CEILINGS. SOUTHWESTERLY WINDS AT 5-10KTS WILL
SHIFT TO MORE WESTERLY IN THE WAKE OF THE FRONT.

IN THE WAKE OF THE COLD FRONT...SCATTERED SNOW SHOWERS CAN BE
EXPECTED FRIDAY WITH PREVAILING MVFR CEILINGS FOR THE MAJORITY
WITH IFR MORE FREQUENTLY AT KEKN. VISIBILITIES IN SNOW SHOWERS
WILL DROP TO IFR AT TIMES.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: SOUTHWARD EXTENT OF SNOWFALL MAY BE LIMITED
WITH VFR VISIBILITIES PREVAILING AT KHTS-KCRW-KBKW. IF A HEAVIER
BAND DEVELOPS WITH THE FRONT...VISIBILITIES COULD BRIEFLY DROP TO A
QUARTER OF A MILE WITH SNOW ACROSS THE TERMINALS TONIGHT.

AFTER 18Z FRIDAY...
OCCASIONAL IFR IN ROUNDS OF SNOW SHOWERS CAN BE EXPECTED INTO
SUNDAY MORNING...ESPECIALLY OVER THE WV MOUNTAINOUS COUNTIES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR WVZ005>011-
     013>020-024>032.
     WINTER WEATHER ADVISORY UNTIL 6 PM EST FRIDAY FOR WVZ035>040-
     046-047.
     WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR WVZ033-034.
OH...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR OHZ066-067-
     075-076-083>087.
KY...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR KYZ101>103-
     105.
VA...WINTER WEATHER ADVISORY UNTIL NOON EST FRIDAY FOR VAZ003-004.

&&

SYNOPSIS...TGREEN
NEAR TERM...TGREEN
SHORT TERM...TGREEN
LONG TERM...WOODRUM
AVIATION...WOODRUM
Hazardous weather outlook, Jan 6, 7:45 PM EST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
745 PM EST THU JAN 6 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-080045-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
745 PM EST THU JAN 6 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

THERE IS A POSSIBILITY THAT ADDITIONAL ADVISORIES FOR SNOW OR WIND
CHILL TEMPERATURES WILL BE NEEDED IN SOME AREAS DURING THE FRIDAY
NIGHT THROUGH SUNDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ035>040-046-047-080045-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
745 PM EST THU JAN 6 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

THERE IS A POSSIBILITY THAT ADDITIONAL ADVISORIES FOR SNOW OR WIND
CHILL TEMPERATURES WILL BE NEEDED IN SOME AREAS DURING THE FRIDAY
NIGHT THROUGH SUNDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jan 6, 5:26 PM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE PITTSBURGH PA
526 PM EST THU JAN 6 2011

OHZ066-067-075-076-083>086-WVZ007-009-062330-
ATHENS OH-GALLIA OH-JACKSON OH-MASON WV-MEIGS OH-MORGAN OH-PERRY
OH-VINTON OH-WASHINGTON OH-WOOD WV-
526 PM EST THU JAN 6 2011

...LIGHT SNOW WILL FALL THROUGH THE EVENING RUSH HOUR...

AREAS OF LIGHT...TO OCCASIONALLY MODERATE SNOW WILL CONTINUE THROUGH
THE EVENING RUSH HOUR. VISIBILITIES MAY DROP TO ONE HALF MILE IN
HEAVIER SNOW SHOWERS. EVENING SNOW ACCUMULATION IS EXPECTED TO BE
LESS THAN AN INCH...BUT EVEN SMALL AMOUNTS OF SNOW ON UNTREATED
SURFACES ARE SUFFICIENT FOR THE FORMATION OF ICY SPOTS...ESPECIALLY
ON BRIDGES AND OVERPASSES. A WINTER WEATHER ADVISORY REMAINS IN
EFFECT OVERNIGHT.

MOTORISTS ARE ADVISED TO SLOW DOWN...EXPAND DISTANCE BETWEEN
VEHICLES...AND ALLOW FOR SOME EXTRA TIME THIS EVENING. PEDESTRIANS
SHOULD BE ESPECIALLY CAREFUL WHEN NEGOTIATING UNTREATED SIDEWALKS.

TGREEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Buchanan

When
January 6, 11:00 PM EST to January 8, 11:00 PM EST
Where
Buchanan forecast zone
Reported by
COOP Observer
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Winter Weather, Dickenson

When
January 6, 11:00 PM EST to January 8, 11:00 PM EST
Where
Dickenson forecast zone
Reported by
COOP Observer
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266984, 266985.